Chronic users of anti-inflammatory drugs such as Aspirin or Ibuprofen have visible damage to their small intestine according to a local medical study released earlier this year.
Doctors have long known that non-steroidal, anti-inflammatory drugs, or NSAIDs can cause potentially deadly stomach problems, but the study done at the Michael DeBakey VA Medical Center shows those drugs also cause damage to the small intestine. Dr. David Graham is the chief of digestive diseases at the center. He says that 70 percent of patients in the study had visible intestinal damage after taking the drugs, but he says that doesn’t automatically make NSAIDs dangerous.
Graham says the results show him that more studies need to be done on the effects of different NSAIDs, especially on the elderly or aneamic. Graham says more than 16,000 people die each year from NSAIDs-related complications. The study was released in a journal by the American Gastroenterological Association.